Alert archive / Arizona / Flash Flood Warnings in 2016
Flash Flood Warning 23, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 30, 2016, 7:13 PM MST for Gila County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2016, 7:13 PM MST (02:13 UTC)
- Expired
- Jul 30, 2016, 10:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Gila County, AZ
The radar
The Flagstaff radar (KFSX), 120 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 8:15 PM MST | FLASH FLOOD | 9 Se Carrizo, AZ | 4-5 FEET OF FLOW WITH DEBRIS AT THE HIGHWAY 73 BRIDGE IN CEDAR CREEK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 62 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 2.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 131 J/kg
- Mixed-layer CIN
- -234 J/kg
- Mixed-layer LCL
- 2393 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
514 WGUS55 KFGZ 310213 FFWFGZ AZC007-310515- /O.NEW.KFGZ.FF.W.0023.160731T0213Z-160731T0515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 713 PM MST SAT JUL 30 2016 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA... * UNTIL 1015 PM MST * AT 710 PM MST...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN OVER THE CEDAR BURN SCAR. DOPPLER RADAR INDICATES 0.5 TO 0.8 INCHES OF RAIN HAS FALLEN OVER THE LAST 20 MINUTES. FLASH FLOODING IS EXPECTED TO IMPACT THE TOWN OF CEDAR CREEK SHORTLY. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... CEDAR CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. HEAVY RAINFALL OVER THE CEDAR FIRE SCAR WILL LIKELY TRIGGER LIFE THREATENING FLASH FLOODS AND DEBRIS FLOWS IN AND DOWNSTREAM OF THE FIRE AREA. RESIDENCES IN THE COMMUNITY OF CEDAR CREEK MAY BE AFFECTED BY HIGH WATER AND DEBRIS. SOME ROADWAYS WILL BE INUNDATED OR WASHED OUT. MOVE TO HIGHER GROUND IMMEDIATELY. AREAS IMPACTED BY THIS WARNING INCLUDE BUT ARE NOT LIMITED TO CARRIZO...THE CEDAR CREEK COMMUNITY...LONG TOM CANYON...CEDAR CANYON...AND US HIGHWAY 60 FROM CARRIZO TO FORESTDALE. && LAT...LON 3400 11011 3392 11003 3387 11020 3399 11020 $$ RR
2 follow-up statements
634 WGUS75 KFGZ 310323 FFSFGZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 823 PM MST SAT JUL 30 2016 AZC007-310515- /O.CON.KFGZ.FF.W.0023.000000T0000Z-160731T0515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GILA AZ- 823 PM MST SAT JUL 30 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MST FOR EAST CENTRAL GILA COUNTY... AT 815 PM MST...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN OVER THE CEDAR BURN SCAR HAVE DIMINISHED. DOPPLER RADAR INDICATES 0.5 TO 1.0 INCHES OF RAIN HAS FALLEN OVER THE BURNED AREA. AN AUTOMATED RAIN GAGE ON WEST CEDAR CREEK WITHIN THE BURNED AREA MEASURED AROUND 0.8 INCHES OF RAINFALL. 4 TO 5 FEET OF FLOW...WITH SOME DEBRIS...WAS REPORTED AT THE BRIDGE IN THE TOWN OF CEDAR CREEK. FLOW THROUGH CEDAR CREEK IS EXPECTED TO CONTINUE OVER THE NEXT OF COUPLE HOURS. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... CEDAR CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. HEAVY RAINFALL OVER THE CEDAR FIRE SCAR WILL LIKELY TRIGGER LIFE THREATENING FLASH FLOODS AND DEBRIS FLOWS IN AND DOWNSTREAM OF THE FIRE AREA. RESIDENCES IN THE COMMUNITY OF CEDAR CREEK MAY BE AFFECTED BY HIGH WATER AND DEBRIS. SOME ROADWAYS WILL BE INUNDATED OR WASHED OUT. MOVE TO HIGHER GROUND IMMEDIATELY. AREAS IMPACTED BY THIS WARNING INCLUDE BUT ARE NOT LIMITED TO CARRIZO...THE CEDAR CREEK COMMUNITY...LONG TOM CANYON...CEDAR CANYON...AND US HIGHWAY 60 FROM CARRIZO TO FORESTDALE. && LAT...LON 3400 11011 3392 11003 3387 11020 3399 11020 $$ RR
409 WGUS75 KFGZ 310359 FFSFGZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 859 PM MST SAT JUL 30 2016 AZC007-310408- /O.CAN.KFGZ.FF.W.0023.000000T0000Z-160731T0515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GILA AZ- 859 PM MST SAT JUL 30 2016 ...THE FLASH FLOOD WARNING FOR EAST CENTRAL GILA COUNTY IS CANCELLED... THE LATEST REPORT INDICATES THAT FLOOD FLOOD WATERS HAVE RECEDED. FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. LAT...LON 3400 11011 3392 11003 3387 11020 3399 11020 $$ RR
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 3:27 PM MST, 3 hours 46 minutes earlier.
Area forecast discussion, Jul 30, 3:27 PM MST, 3 hours 46 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 327 PM MST SAT JUL 30 2016 .SYNOPSIS...Expect a cooling trend and continued chances for showers and thunderstorms through the weekend as monsoonal moisture returns to the area. Thunderstorms will be capable of producing localized heavy rains, hail and gusty winds throughout the next week as the monsoon looks to remain over the area into next weekend. && .UPDATE...Scattered thunderstorms are developing this afternoon over the higher terrain of northern AZ. Storms have been mostly outflow driven with a few pulse severe storms. Showers and storms should spread into the lower elevations through the afternoon and evening hours with a few severe storms remaining possible. Heavy rain, hail, and strong winds will all be possible. On Sunday the mean flow becomes northerly with mean storm motion from north to south. This will favor storms moving into the lower elevations south of the Mogollon Rim late in the day. Temperatures will continue to cool a few degrees. Monsoon moisture remains over the area through next week resulting in daily thunderstorm activity. Typical thunderstorm threats of heavy rain, hail, and gusty winds can be expected. && .AVIATION...FOR THE 00Z PACKAGE...Widely scattered showers and thunderstorms to continue across northern Arizona thru the 24hr TAF period, especially over the higher terrain and more numerous after 18Z Sunday. MVFR and brief IFR conditions in the stronger storms can be anticipated. Aviation discussion not updated for TAF amendments. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...MCS AVIATION...KD For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Jul 30, 3:31 PM MST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 331 PM MST SAT JUL 30 2016 AZZ008-037-038-302300- OAK CREEK AND SYCAMORE CANYONS AZ- YAVAPAI COUNTY VALLEYS AND BASINS AZ-YAVAPAI COUNTY MOUNTAINS AZ- 331 PM MST SAT JUL 30 2016 ...SPECIAL WEATHER STATEMENT... AT 330 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER CLARKDALE...OR 17 MILES SOUTHWEST OF SEDONA. THE STORM IS NEARLY STATIONARY. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CLARKDALE...COTTONWOOD--VERDE VILLAGE...BRIDGEPORT...VERDE VILLAGE... JEROME...POTATO PATCH CAMPGROUND...TUZIGOOT NATIONAL MONUMENT... PLAYGROUND GROUP CAMPGROUND...DEAD HORSE RANCH STATE PARK AND MINGUS MOUNTAIN CAMPGROUND. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3467 11223 3488 11215 3482 11191 3459 11198 TIME...MOT...LOC 2230Z 286DEG 5KT 3475 11208 RR
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 5:08 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Jul 30, 7:21 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 3 hr |
| Jul 31, 12:29 PM MST | Special Weather Statement | FGZ | 31 min | |
| Jul 31, 1:03 PM MST | Special Weather Statement | FGZ | Gila | 27 min |
| Jul 31, 1:24 PM MST | Special Weather Statement | FGZ | 36 min | |
| Jul 31, 1:41 PM MST | Special Weather Statement | FGZ | Gila | 34 min |
| Jul 31, 2:27 PM MST | Special Weather Statement | FGZ | Gila | 33 min |
| Jul 31, 2:49 PM MST | Areal Flood Advisory | FGZ | Gila | 116 min |
| Jul 31, 3:33 PM MST | Special Weather Statement | FGZ | 42 min | |
| Jul 31, 3:41 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 34 min |
| Jul 31, 4:10 PM MST | Areal Flood Advisory | FGZ | Coconino, Gila | 2 hr |
Nearby
Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.